Discusses 16 Cases Of Stevens-Johnson Syndrome (SJS), Toxic Epidermal Necrolysis (TEN), and Erythema Multiforme (EM) Reported Over Two-and-a-half Years
(Posted by Tom Lamb at DrugInjuryWatch.com)
In an October 1, 2008 article, "FDA Alerts Doctors That Revlimid Can Cause Serious Skin Reactions In Patients", we reported that Stevens-Johnson Syndrome (SJS), Toxic Epidermal Necrolysis (TEN), and Erythema Multiforme (EM) have been associated with the use of Revlimid (lenalidomide).
A Correspondence item published in the January 1, 2009 edition of the Journal of Clinical Oncology provides some new information about 16 reports of these serious skin rash conditions among patients who used Revlimid from December 2005 -- when this drug was first marketed by Celgene Corporation -- through June 2008.
This letter to the editor was written by several Celgene employees, and is titled "Erythema Multiforme/Stevens-Johnson Syndrome/Toxic Epidermal Necrolysis in Lenalidomide-Treated Patients". From the letter we get this background about the skin reactions known as SJS, TEN, and EM:
Stevens-Johnson syndrome (SJS) is a rare but life-threatening cutaneous adverse reaction. While SJS may sometimes be admixed with diagnoses of erythema multiforme (EM) minor or major, SJS and toxic epidermal necrolysis (TEN) are considered to be severity variants of the same disease with drug exposure the primary etiologic factor. The incidence of SJS has been estimated at 1.1 to 7.1 cases per million person-years, and that of TEN at 0.4 to 1.2 per million person-years.1 Mortality among patients with SJS or TEN has been reported to be between 1% to 3% and 10% to 70%, respectively. [footnotes omitted]
The letter goes on to discuss in some detail several of the SJS, TEN, and EM case reports that Celgene knows about thus far.
In closing, the authors acknowledge that there is a possible cause-and-effect relationship between Revlimid and previews an upcoming Revlimid label change:
Most cases were postmarketing reports and as such had inadequate information, making confirmation of the reporters’ diagnoses difficult and hampering causality assessment. The temporal relationship between the events and lenalidomide initiation in many reports cannot exclude a causal relationship. The company is updating the prescribing information for lenalidomide to include guidance on these rare events.
We will watch for more reports of Stevens-Johnson Syndrome (SJS), Toxic Epidermal Necrolysis (TEN), and Erythema Multiforme (EM) in patients using Revlimid.
Please let us know if you are aware of any additional Revlimid-related serious skin reaction cases by submitting a Comment below or sending us a private email.